Connecticut, 2009

Ice Storm and Winter Weather in Connecticut, January 6 to 7, 2009

January 6 to 7, 2009 · NWS OKX · 4 events in 4 counties and zones

The combination of a weak high retreating over the northeast and deepening low pressure over the Great Lakes resulted in a significant accumulation of ice across interior portions of southern Connecticut from the evening of January 6 into the afternoon of January 7. A warm front extending east from the developing low worked northward from the Mid Atlantic states with overrunning precipitation…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of a weak high retreating over the northeast and deepening low pressure over the Great Lakes resulted in a significant accumulation of ice across interior portions of southern Connecticut from the evening of January 6 into the afternoon of January 7. A warm front extending east from the developing low worked northward from the Mid Atlantic states with overrunning precipitation well out ahead of it.

Ice amounts averaged around one-half inch across northern portions of New Haven and New London counties, with up to almost an inch in spots. The following are ice accumulation ranges across the area: New Haven County, 0.30 inches in New Haven to 0.80 inches in Waterbury; and in New London County, 0.30 inches in Groton to 0.50 inches in Norwich. Across Fairfield County, reported amounts were generally between 0.30 and 0.40 inches, but damage across the region suggested higher amounts.

Numerous power lines and large tree limbs were reported down across the region on January 7, especially in and around the Danbury area. Power outages exceeded 20 percent in some towns. In Waterbury, Connecticut, a large tree limb fell on power lines, bringing a utility pole down on a 21-year-old woman's head in front of her home at approximately 1600EST. The woman died later that evening at around 2100EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 6, 4:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 6, 4:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
402 PM EST TUE JAN 6 2009

.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY RETREAT TO OUR NORTHEAST AND WEAKEN INTO
WEDNESDAY. MEANWHILE A STORM SYSTEM WILL LIFT NORTHEAST OUT OF
THE TENNESSEE RIVER VALLEY...UP THE SPINE OF THE APPALACHIANS
INTO UPSTATE NEW YORK BY THURSDAY MORNING. THIS SYSTEM WILL
DEVELOP A SECONDARY COASTAL LOW NEAR THE VIRGINIA CAPES TONIGHT...
WITH THIS LOW TRACKING JUST SOUTH OF LONG ISLAND WEDNESDAY
AFTERNOON AND EVENING. A TRAILING COLD FRONT ASSOCIATED WITH THE
MAIN LOW WILL PUSH THROUGH LATE TONIGHT. HIGH PRESSURE THEN SLOWLY
BUILDS IN FROM THE PLAINS INTO FRIDAY NIGHT. AN ALBERTA CLIPPER
WILL TRACK JUST TO OUR NORTH SATURDAY AND SATURDAY NIGHT.
HIGH PRESSURE THEN BUILDS IN FROM THE PLAINS ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PRECIP WAS RIGHT ON NYC DOORSTEP AS OF 2020Z PER EWR TDWR. OBS TO
THE SOUTH SHOW MAINLY RAIN/SLEET WHERE WARMER AIR WITH MAX TEMPS
+1 TO +3C ALOFT HAS ALREADY MOVED IN PER ACARS SOUNDINGS...AND
DESPITE VERY DRY LOW LEVEL AIR SFC TEMPS HAVE NOT DROPPED THAT
MUCH...PRESUMABLY DUE TO ENE MARITIME FLOW. NOT SURE IF THIS WILL
BE THE CASE IN NYC METRO...WESTERN LONG ISLAND AND COASTAL
SOUTHEAST CT...AS 12Z GFS SHOWED SIMILAR MID LEVEL WARMING
REACHING NO FARTHER NORTH THAN NYC EARLY THIS EVENING...THEN
ADVANCING NORTH LATER THIS EVENING INTO THE OVERNIGHT. ERRED ON
THE SIDE OF CAUTION WITH RESPECT TO TEMPS BOTH SFC AND ALOFT...
AND HAVE LEFT WARNINGS AND ADVISORIES AS IS. THINK SFC TEMPS IN
THE ABOVE MENTIONED AREAS COULD DROP TO AROUND/JUST UNDER FREEZING
FOR A TIME...WITH RAIN/SLEET CHANGING TO SNOW/SLEET AND UP TO AN
INCH ACCUMULATION...THEN TO A BRIEF PERIOD OF FREEZING RAIN/SLEET
FOR A TIME OVERNIGHT BEFORE FINALLY GOING TO ALL RAIN TOWARD
DAYBREAK WED. FARTHER NORTH...WITH TEMPS ALREADY AOB
FREEZING VIA SNOW COVER AND COLD AIR DAMMING...THINK SOME
SNOW/SLEET ACCUMULATION OF 1-3 INCHES WILL TAKE PLACE BEFORE
PRECIP CHANGES TO FREEZING RAIN/SLEET OVERNIGHT. EXCEPTION TO THE
ABOVE WILL BE ACROSS SOUTHERN/EASTERN SUFFOLK COUNTIES...WHERE
SNOW/SLEET WITH LESS THAN AN INCH ACCUMULATION SHOULD CHANGE OVER
TO RAIN VIA LACK OF SNOW COVER AND MILDER ENE MARITIME FLOW.

FOR SFC TEMPS...USED THE LOWEST OF NAM 2M AND MOS TEMPS...AND
ADJUSTED A LITTLE FARTHER DOWNWARD FOR THE FIRST PART OF TONIGHT
TO ACCOUNT FOR ANY EVAPORATIVE COOLING AT PRECIP ONSET.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
FREEZING RAIN WILL LIKELY BE PROLONGED NORTH/WEST OF NYC AS COLD
AIR HANGS IN VIA DAMMING AND DEVELOPMENT OF COASTAL LOW...WITH AS
MUCH AS 1/2 TO 2/3 OF AN INCH POSSIBLE IN THE LOWER HUDSON VALLEY
AND INTERIOR NORTHEAST NJ NORTH/WEST OF I-287...AND ALSO ACROSS
INTERIOR WESTERN CT. A LITTLE FARTHER SOUTH/EAST...MILDER AIR
SHOULD WORK IN BY MIDDAY OR EARLY AFTERNOON...WITH FREEZING RAIN
ACCUMULATING 1/10 TO 1/4 INCH BEFORE CHANGING TO RAIN.

COLDER AIR WORKS IN BEHIND THE SYSTEM WED EVENING...BUT PRECIP
WILL ALSO BE WINDING DOWN BY THEN...SO EXPECT LESS THAN AN
ADDITIONAL INCH OF SNOW ACCUMULATION OVER THE INTERIOR BEFORE
PRECIPITATION TAPERS OFF.

PASSING UPPER DISTURBANCE COULD BRING SCATTERED SNOW/RAIN SHOWERS
ON THU...WITH THU NIGHT DRY AS RIDGING BUILDS IN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEAN TROUGH REMAINS ESTABLISHED FROM CENTRAL CANADA SEWD INTO THE
MID ATLANTIC STATES DURING THIS TIME. SHORT WAVES IN THE MEAN FLOW
WILL RESULT PERIODIC AMPLIFICATION IN THE FLOW WITH AREAS OF LOW
PRESSURE SENDING REINFORCING SHOTS OF POLAR AIR INTO THE REGION. THE
PERIOD WILL BE MARKED BY NEAR OR JUST BELOW NORMAL TEMPERATURES WITH
A CHANCE OF WINTRY PCPN ON SAT AND TUE. GLOBAL MODELS CONTINUE TO
POINT TO A POSITIVE PNA...BUT LATEST ENSEMBLE FORECASTS HAVE
DEVIATED WITH THE NAO TRANSITIONING POSITIVE. THIS TENDS TO LEAD TO
FASTER PROGRESSION OF SYSTEMS OFF THE EAST COAST. HOWEVER...IT HAS
BEEN NOTED THAT DURING THESE TIMES OF TRANSITION...CONDITIONS CAN
BECOME FAVORABLE FOR EAST COAST CYCLOGENESIS.

STRONG NW WINDS WILL DIMINISH FRI NIGHT INTO SAT MORNING AS A SFC
RIDGE AXIS MOVES OFF THE EASTERN SEABOARD.

A CLIPPER LOW DROPS SE ACROSS THE GREAT LAKES AND NE STATES SAT INTO
SAT NIGHT. A PROGRESSIVE SYSTEM WITH A TRACK JUST TO THE NORTH
SHOULD LIMIT POPS TO THE CHANCE CATEGORY...WITH SNOW INLAND AND A
MIX OF RAIN AND AT THE COAST. SHOULD A FARTHER SOUTH TRACK
DEVELOP...SIMILAR TO THAT OF THE 12Z ECMWF...THESE CHANCES WOULD
INCREASE.

STRONG COLD ADVECTION ENSUES SAT NIGHT INTO SUN WITH HIGH PRESSURE
RETURNING TO THE AREA LATE SUN INTO MON.

AN AMPLIFYING TROF OVER THE MID SECTION OF THE COUNTRY WILL RESULT
IN A LARGE SCALE WARM ADVECTION PATTERN WITH THE CHANCE OF WINTRY
WEATHER LATE MON NIGHT INTO TUE. MODELS DIFFER IN THE PHASING OF THE
TWO BRANCHES OF THE POLAR JET AND THE PROGRESSION OF LOW PRES OFF
THE EASTERN SEABOARD. THE ECMWF IS THE MORE PROGRESSIVE OF THE
SOLUTIONS WITH THE WAVE OFF THE SE COAST...SPARING THE REGION A
SIGNIFICANT EVENT. FOR THE TIME BEING...WILL GO WITH LOW CHANCES DUE
TO A GOOD AMOUNT OF UNCERTAINTY THIS FAR OUT IN TIME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CIGS LOWERING THIS AFTN AS MOISTURE INCREASES.

SNOW/SLEET OVERSPREAD REGION BETWEEN 22Z AND 02Z FROM SW TO NE.
WITH WARM AIR SURGING IN ALOFT...THINK TRANSITION TO SLEET WILL BE
FAIRLY QUICK...WITHIN AN HOUR OR TWO...A LITTLE LONGER ACROSS
INTERIOR(MAINLY KSWF). CONDS FALL THROUGH MVFR TO IFR DURING
EVENING WITH MOISTENING LOW LEVELS. THEN AS NIGHT
PROGRESSES...TRANSITION FROM SLEET TO FZRA AND THEN RAIN. LONGER
DURATION OF SLEET FZRA THE FURTHER NW FROM THE OCEAN. THINK
STRAIGHT TRANSITION KGON/KISP/KJFK FROM PL TO RA WITH WARMER
SURFACE TEMPS.

MOST SIGNIFICANT SLEET/FREEZING RAIN WILL BE AT KSWF.

MODERATE ENE FLOW DEVELOPS AT COASTAL TERMINALS TONIGHT AHEAD OF
THE WARM FRONT AS CSTL LOW DEVELOPS SE OF NYC WED. WIDESPREAD
IFR/LIFR LATE TONIGHT INTO WED AFTERNOON WITH MOIST LOW-LEVELS.

WND WILL BACK AS THE LOW PASSES LATE WED...WITH IMPROVING VSBY AND
THEN CIGS.

OUTLOOK FOR 00Z THURSDAY THROUGH SATURDAY...
WEST WNDS WILL INCREASES WED NIGHT WITH PCPN COMING TO AND END AND
CONDS GENERALLY IMPROVING TO VFR.

SCT -SHSN WITH BRIEF MVFR/IFR VSBY POSSIBLE THU.

STRONG WESTERLY FLOW (20KT) LIKELY WED NIGHT THROUGH THURS.

HIGH PRES BUILDS IN FRI AND FIRST PART OF SAT. VFR ATTM.

CLIPPER PROGGED SAT NIGHT INTO EARLY SUN ATTM WITH LOWERING CIGS
AND SN.

&&

.MARINE...
ENE WINDS WILL INCREASE AHEAD OF A SLOWLY APPROACHING WARM FRONT
AND DEVELOPING COASTAL LOW TONIGHT. SCA CONDITIONS DEVELOP AFTER
MIDNIGHT...WITH A BRIEF PERIOD OF MARGINAL GALE FORCE GUSTS
POSSIBLE EARLY WED MORNING...BEFORE LOW PRESSURE MOVES OVER THE
AREA. FREQUENCY OF GUSTS AND DURATION IS NOT HIGH ENOUGH TO
WARRANT GALE WARNING. SEAS BUILD TO 6 TO 10 FT ON THE OCEAN LATE
TONIGHT THRU WED...AND MAY APPROACH 3 TO 5 FT ON THE SOUND LATE
TONIGHT/WED MORN.

IN THE VICINITY OF THE LOW...WINDS WILL BECOME VRBL AND BLW SCA
LVLS FOR A TIME.

AS THE LOW TRACKS NEWD WED NIGHT INTO THU NIGHT...GALES ARE POSSIBLE IN
STRONG CAA AND TIGHT GRADIENT...ESPECIALLY ACROSS THE OCEAN AND
EASTERN SOUND. CONFIDENCE NOT HIGH ENOUGH TO GO WARNING AT THIS TIME
WITH SOME UNCERTAINTY ON THE STRENGTH OF THE DEPARTING LOW. A GALE
WATCH WILL BE CONTINUED.

WINDS AND THEREFORE SEAS GRADUALLY DECREASE FRI...FALLING BELOW SCA
LVLS FRI NIGHT.

SCA CONDS POSSIBLE LATE SAT ON AT LEAST THE OCEAN AHEAD OF A
CLIPPER...AND THEN GALES POSSIBLE ALL WATERS SAT NIGHT INTO SUN WITH
STRONG CAA AND TIGHT GRADIENT IN ITS WAKE.

&&

.TIDES/COASTAL FLOODING...
STRONG ENE FLOW TONIGHT INTO WED MORNING...ACCOMPANIED BY MODERATE
PRESSURE FALLS...WILL LIKELY CAUSE DEPARTURES OF 1 1/2 TO 2 FT ABOVE
NORMAL ACROSS WESTERN LI SOUND DURING THE MORNING HIGH TIDES. WILL
SIDE TOWARDS HIGHER END GUIDANCE WITH THIS SETUP. THIS WOULD PUT
WATER LEVELS JUST ABOVE MINOR THRESHOLDS...SO WILL ISSUE COASTAL
FLOOD ADVISORY TO DEAL WITH IT. BELIEVE HIGH TIDE IS TOO EARLY
ACROSS BATTERY AND SOUTH SHORE BACK BAYS TO PILE UP ENOUGH WATERS
FOR MINOR COASTAL FLOODING CONCERNS..ALTHOUGH SOUTH SHORE BACK BAYS
WILL GET CLOSE.

LOW WATER PROBLEMS POSSIBLE THURS/THURS NIGHT LOW TIDE CYCLES...WITH
ASTRONOMICAL TIDES RUNNING ABOUT 1/4 TO 1/2 FT BELOW MLLW AND
NEGATIVE DEPARTURES OF 1 1/2 TO 2 FT POSSIBLE.

&&

.HYDROLOGY...
BETWEEN 1-1.5 INCHES OF LIQUID QPF WILL BE POSSIBLE INTO
WEDNESDAY NIGHT...WITH THE HIGHEST AMOUNTS ACROSS NYC...LONG
ISLAND AND SOUTHEAST CT. INTERIOR AREAS SHOULD SEE A GOOD PORTION
OF THIS AS SNOW/SLEET/FREEZING RAIN...WHILE COASTAL AREAS SEE THE
BULK AS RAIN. THERE IS A POTENTIAL FOR MINOR URBAN FLOODING...
ESPECIALLY ACROSS LONG ISLAND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL NOON EST WEDNESDAY FOR CTZ007-
     008.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     CTZ009>012.
     COASTAL FLOOD ADVISORY FROM 5 AM TO 9 AM EST WEDNESDAY FOR
     CTZ009.
     WINTER STORM WARNING UNTIL 3 PM EST WEDNESDAY FOR CTZ005-006.
NY...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR NYZ067-068.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     NYZ071>078.
     COASTAL FLOOD ADVISORY FROM 5 AM TO 9 AM EST WEDNESDAY FOR
     NYZ071>073-076>078.
     WINTER STORM WARNING UNTIL 3 PM EST WEDNESDAY FOR NYZ069-070.
NJ...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR NJZ002.
     WINTER WEATHER ADVISORY UNTIL NOON EST WEDNESDAY FOR NJZ003-
     004.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR NJZ005-
     006-011.
MARINE...GALE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON
     FOR ANZ330-335-340-345-350-353-355.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
     WEDNESDAY FOR ANZ330-335-340-345-350-353-355.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
     THURSDAY FOR ANZ338.

&&

SYNOPSIS...BG/DW
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DW
AVIATION...NV
MARINE...DW/NV
HYDROLOGY...BG
Hazardous weather outlook, Jan 6, 3:58 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
358 PM EST TUE JAN 6 2009

CTZ010>012-NJZ005-006-011-NYZ074-075-072100-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-
HUDSON-UNION-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
358 PM EST TUE JAN 6 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ067-068-072100-
WESTERN PASSAIC-ORANGE-PUTNAM-
358 PM EST TUE JAN 6 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-NJZ003-004-072100-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-
358 PM EST TUE JAN 6 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
NORTHEAST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071>073-076>078-072100-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
358 PM EST TUE JAN 6 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM TO 9 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-NYZ069-070-072100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ROCKLAND-NORTHERN WESTCHESTER-
358 PM EST TUE JAN 6 2009

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ079>081-072100-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
358 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-355-072100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
358 PM EST TUE JAN 6 2009

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BRIEF PERIOD OF GALE FORCE GUSTS MAY OCCUR ON THE OCEAN LATE
TONIGHT INTO EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALES MAY ALSO BE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-072100-
NEW YORK HARBOR-
358 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALES MAY BE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 1 winter weather. Local standard time, as filed.

Ice Storm, Northern New Haven

When
January 6, 6:00 PM EST to January 7, 5:00 PM EST
Where
Northern New Haven forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Ice Storm, Northern Fairfield

When
January 6, 6:00 PM EST to January 7, 4:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
Fire Department/Rescue
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Winter Weather, Southern Fairfield

When
January 6, 8:00 PM EST to January 7, 8:00 AM EST
Where
Southern Fairfield forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Ice accumulation appears to have been the cause of a tree falling on a car traveling on the Merritt Parkway near the North Street Ramp, exit 31, around 9 a.m in Greenwich. A 30-year-old female suffered minor injuries.

Ice Storm, Northern New London

When
January 6, 9:00 PM EST to January 7, 2:00 PM EST
Where
Northern New London forecast zone
Reported by
Department of Highways
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Northern New Haven2009-01-0721FemaleOutside/Open AreasDirect
Winter Weather, Southern Fairfield2009-01-0621FemalePermanent HomeDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149884, 150088, 150091, 149885.